ITP Support Association

Thinning hair

I have been on quite a combination of drugs, fighting last relapse, since November: rituximab, two 4-day pulses of dexamethasone 40mg 1st and 3rd week, IVIG, then azathioprine for 2 weeks and then 6-MP for 2 weeks. As rituximab has eventually worked, I was taken off 6-MP about a month ago and after that started losing hair quite dramatically. In a bit of a panic as I have a wedding coming up in half a year. Wondering if anyone has experienced hair loss from any of those drugs too, how long it lasted and how dramatic it was. Mine is quite visible already - just really less hair.

12 Replies
oldestnewest

Hi don't panic wen I was diagnosed I had all sorts of medication and found n plate worked. I'm finally off all med after a very bad year. My hair fell out in big amounts but my hair was thic so not too noticeable to anyone only if they felt it. They say your hair has cycles and basically because my body had gone through shock and stress it stopped it's hair cycle. After 2 months it stopped falling out and began to grow with no trouble since. Hope this helps

Reply

thank you! It's the second month for me, looking forward to when it stops. Got some hair growth medication from a hair doctor, so fingers crossed. My hair was thin anyway, so now looks quite bad...

Reply

Granted the drugs you have been taking could be the cause of hair loss and time will correct. It could however be a hormonal imbalance or a thyroid problem------we who have ITP tend to blame all on ITP drugs, etc. In the meantime--- from my experience, I would suggest a supplement usually labelled "Hair, Skin and Nails" which has biotin and hyaluronic acid --- great for all three problem areas since taking drugs for ITP. It certainly helped me.

Reply

thanks, will try the supplement! Just had tests for all the hormones, will see the results.

Reply

had problems with thyriod since i was 19 and i lost a lot of my hair and all my body hair. so 22- patience could be right, i also have itp. so might be werth seeing your doctor.

Reply

thank you, just got tested for hormones yesterday - will see! The doctor says though its v. likely 6-MP and azathioprine related

Reply

lets hope its do with your medication,hope its sorted for you in plenty of time for the wedding. good luke.let us know how you get off.

Reply

sorry luck that is.lol

Reply

I'll second both the advice to check with your doctor and the recommendation for a "Hair, Skin, and Nails" supplement. I'm not usually a fan of taking too many pills, but I also found the HSN supplements have helped. I've probably tried three or four different brands and they all seemed to work

Reply

thank you, will get the supplement today!

Reply

Good luck, not just with the hair loss but with all your meds and getting healthy!

Reply

Thank you!

Reply

You may also like...